Winter Storm, Bollinger
- When
- February 16, 3:00 AM CST to 2:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
A winter storm produced mainly sleet over much of southeast Missouri. One to two inches of sleet, mixed with some freezing rain and snow, was common north of the Sikeston area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A winter storm produced mainly sleet over much of southeast Missouri. One to two inches of sleet, mixed with some freezing rain and snow, was common north of the Sikeston area. The most snow was reported north of Cape Girardeau, with up to 4 inches of sleet and snow at Perryville. The most freezing rain was reported south of Cape Girardeau, with up to a quarter inch of ice glazing surfaces in Mississippi County. The storm occurred during the Presidents Day holiday weekend. Icy road conditions contributed to a fatal vehicle accident on Interstate 55 in New Madrid County that killed three people (indirect storm fatalities). A car slid across the median of the highway and slammed into a tractor trailer rig. Minutes later, also on Interstate 55 in New Madrid County, a person walking toward a disabled motorist was killed by a car that slid into him and into the disabled vehicle. The two occupants of the disabled vehicle were seriously injured. The total number of accidents was relatively low during the storm. Police attributed this partly to fewer people commuting to work or school during the holiday weekend. Even after the holiday weekend, some schools delayed or cancelled classes until roads improved. Places from Poplar Bluff to New Madrid recorded less than one half inch of sleet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 2:28 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 228 AM CST SUN FEB 16 2003 MIXED WINTRY PRECIPITATION ONGOING OVER MOST OF THE FA. WILL MAINTAIN WINTER STORM WARNING...WITH MANY AREAS REPORTING ACCUMULATIONS OF ICE...GENERALLY UP TO 1/4 INCH...BUT HAVING SIGNIFICANT IMPACTS ON TRAVEL. THE PRECIPITATION APPEARS TO BE MIXING WITH SLEET...AND PERHAPS LIGHT SNOW FROM SAY...CARBONDALE TO EVANSVILLE NORTHWARD...WITH MAINLY FREEZING RAIN SOUTH OF THERE. STILL YET TO CHANGE OVER IN THE HOPKINSVILLE AREA. IF YOU BUY INTO THE MODEL SOUNDINGS...THE PRECIP SHOULD BE MAINLY FREEZING RAIN. BUT ENOUGH COLD AIR UNDER THE WARM LAYER MUST BE HAVING SOME EFFECT. WILL CONTINUE WITH WINTRY PRECIP TODAY THROUGH THIS EVENING. WILL GO WITH 1/4 INCH ICE ACCUMULATIONS ON AVERAGE...SINCE IT SEEMS WE HAVE MORE OF A MIX ACROSS THE NORTH 1/2 OF THE CWFA...WITH ACCUMULATION OF SLEET AND SNOW AROUND 1 INCH...PERHAPS 2 IN THE NORTH AS WELL. EXPECT A DIMINISHING TREND BY THIS AFTERNOON AS BEST QG / OMEGA 850-500MB SHIFTS NORTHEAST...AND MID LEVELS BEGIN TO DRY SOMEWHAT. STILL VERY MOIST SFC THROUGH 700MB...AND WITH H7/H5 TROF AXIS NOT THROUGH...STILL COULD BE SOME LIGHT PRECIP...ENOUGH TO CONTINUE PROBLEMS ACROSS THE AREA...THUS THE HEADLINES WILL REMAIN INTACT...AND RUN THROUGH EARLY TONIGHT. WENT AHEAD AND ADDED IN SE MO COUNTIES INTO THE WARNING THAT WERE PREVIOUSLY IN AN ADVISORY...AS SIGNIFICANT PRECIP STILL SEEN ADVANCING NORTHEAST IN THAT AREA PER REGIONAL RADAR LOOP. LATE TONIGHT THROUGH MONDAY...PRECIP SHOULD BE OVER...WITH A SLOW DECREASE IN THE CLOUDS EXPECTED WEST TO EAST BY LATE MONDAY INTO MONDAY EVENING. WONT GET TOO CARRIED AWAY WITH DECREASING THE CLOUDS AS THEY SEEM TO HANG ON LONGER THAN FORECAST. SPED UP THE ARRIVAL OF RAIN TO LATE TUESDAY NIGHT...AS THE GFS CONTINUES TO BE QUICKER WITH THE ARRIVAL OF THE NEXT SYSTEM. ETA AGREES WITH GFS WITH REGARD TO TIMING. WILL CONTINUE THE CHANCE THROUGH WEDNESDAY. EXPECT WARMER TEMPERATURES AS WELL THIS WEEK AS A MORE QUASI ZONAL FLOW SETS UP OVER THE CONUS. FINALLY...FOR THE SYSTEM LATE THIS WEEK. GFS WANTS TO BRING IN RAIN BY FRIDAY MORNING. ECMWF/CANADIAN SOLUTIONS SHOW MORE DEFINITION WITH REGARD TO AN UPPER LEVEL TROF OVER THE SW U.S. FRIDAY...WHILE THE GFS IS MORE BROAD AND FASTER WITH THE TROF. WILL BUY INTO THE ECMWF/CANADIAN SOLUTIONS AND GO AHEAD AND INTRODUCE A CHANCE OF RAIN BY FRIDAY AFTERNOON AND CONTINUE THE CHANCE INTO EARLY SATURDAY...WHICH WILL BE SLOWER THAN WHAT THE GFS SUGGESTS. BOTH MAV/FWC RUNNING TOO WARM BASED ON REAL TIME OBSERVATIONS. WILL GO WITH COLDEST NUMBERS...BLEND MAV AND ETA12 TEMPS. WILL USE A COMPROMISE AFTER TONIGHT. .PAH...WINTER STORM WARNING SE MO...SRN IL...SW IN AND MOST OF W KY. WINTER WEATHER ADVISORY FOR TRIGG...CHRISTIAN...MUHLENBERG AND TODD COUNTIES IN W KY...BOTH HEADLINES FOR TODAY AND EARLY TONIGHT.
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 955 PM CST SAT FEB 15 2003 ...WINTER STORM WARNING IN EFFECT FOR ALL OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY FOR TONIGHT THROUGH SUNDAY NIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FOR THE REMAINDER OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY FOR TONIGHT THROUGH SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...OVERNIGHT PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO DEVELOP FROM NORTH TO SOUTH ACROSS THE QUAD STATE TONIGHT. AS A RESULT A WINTER STORM WARNING HAS BEEN ISSUED FOR MOST OF THE QUAD STATE FOR TONIGHT THROUGH SUNDAY EVENING. FOR DETAILS PLEASE REFER TO THE WINTER STORM WARNING PRODUCT /SDFWSWPAH/. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE DAY ON SUNDAY. A CHANGE OVER TO SLEET AND EVENTUALLY SNOW WILL ALSO BE POSSIBLE BEFORE THE PRECIPITATION ENDS ON SUNDAY EVENING. FOR DETAILS PLEASE REFER TO THE WINTER STORM WARNING PRODUCT /SDFWSWPAH/. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF FREEZING OR FROZEN PRECIPITATION AND ANY ICE OR SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED TONIGHT AND SUNDAY. DRS
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341770, 5341771, 5341772, 5341773, 5341774.